Flood, Greene
- When
- July 9, 8:00 AM EST to July 18, 5:48 PM EST
- Where
- Greene forecast zone
- Crop damage
- $5.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.036, -86.962 (the zone’s center; the record gives no point)
Numerous thunderstorm complexes marched across central Indiana from the evening of the 4th and not ending until the 11th. This caused near major flooding along the White River in Hamilton and northern Marion counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Numerous thunderstorm complexes marched across central Indiana from the evening of the 4th and not ending until the 11th. This caused near major flooding along the White River in Hamilton and northern Marion counties. The White River at Noblesville reached its highest level since March 1913. However, measured peak flow at Noblesville was about 30% less than the April 1964 flood. Major agricultural damage resulted along the entire length of the White River. Location: FS: Crest: Crest Date:Muncie 9.0 10.94 7/10Anderson 10.0 15.79 7/9Noblesville 14.0 21.85 7/10Nora 11.0 17.78 7/11Broad Ripple 6.0 8.98 7/11Ravenswood 6.0 11.30 7/11Morris St. 16.0 17.19 7/11Centerton 12.0 16.89 7/12Spencer 14.0 21.56 7/13Worthington 18.0 24.50 7/13Elliston 18.0 25.83 7/14Newberry 13.0 20.35 7/15Edwardsport 15.0 22.00 7/17Petersburg 16.0 20.79 7/18
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 9, 2:43 AM EST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 243 AM EST WED JUL 9 2003 FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN AND HEAVY RAIN THRU THU NIGHT. AT 0730Z LINE OF TSRA WAS BISECTING FORECAST AREA /FA/ FROM SW TO NE. NO SVR REPORTS WITH THIS LINE...BUT MORE HEAVY RAIN IN SOME AREAS. RAIN WAS COOLING TEMPS TO AROUND 70 DEGREES. MODELS IN DECENT AGREEMENT...BUT GFS IS FASTER WITH COLD FRONT ON THU. ETA/NGM/CANADIAN ARE ALL A LITTLE SLOWER AND DO NOT BRING FRONT THRU UNTIL THU EVE. WILL LEAN TOWARD MODEL CONSENSUS. CURRENT MCS WILL MOVE OUT OF FA EARLY THIS AM...BUT MORE T/SHRA DEVELOPING TO THE W. FRONTAL BOUNDARY WILL TRY TO SINK INTO FA FM THE N WHILE NUMEROUS OLD OUTFLOWS REMAIN ACROSS FA. FRONT WILL MOVE N THIS AFTN AS LOW PRES DEVELOPS WEST OF IN. THUS HARD TO PIN EXACT LOCATION AND COVERAGE OF RAIN TODAY. PRECIP WATER REMAIN HIGH...SO HEAVY RAIN IS POSSIBLE AGAIN. WILL PLAN TO STICK WITH SCT WORDING AND HI CHC POPS TODAY...BUT MAY REEVALUATE TOWARD ISSUANCE TIME IF LIKELY IS NEEDED. MORE CLOUDS TODAY WILL LIMIT HEATING COMPARED TO PAST FEW DAYS...BUT NOT ENOUGH CLOUDS TO JUSTIFY COLDER ETA/FWC TEMPS. WILL GO WITH WARMER MAV NUMBERS. TONIGHT COLD FRONT WILL APPROACH FROM THE W AND MORE SCT TSRA WL BE AROUND FROM INSTABILITY. STILL PLAN TO STICK WITH HI CHC POPS. HEAVY RAIN AGAIN A THREAT. WITH HIGH DEWPOINTS WILL STICK TO NEAR GUIDANCE NUMBERS FOR TEMPS...WHICH ARE PRETTY SIMILAR. COLD FRONT MOVES INTO FA ON THU MORN. WITH UNCERTAINTIES IN TIMING OF FRONTAL PASSAGE STILL FEEL HIGH CHC POPS SHOULD SUFFICE. LATER SHIFTS MAY BE ABLE TO PIN DOWN TIME FOR HIGHER POPS. THE UNCERTAINTY ALSO LEADS TO AN ADDITION OF SMALL CHC POPS THU EVE. ALTHOUGH THERE WILL BE DRY HOURS...WITH FLOODING PROBLEMS AROUND...SATURATED GROUND...AND POSSIBILITY OF HEAVY RAIN INTO THU...WILL EXTEND FLOOD WATCH INTO THU AFTN. .IND...FLOOD WATCH THRU THURSDAY FOR NRN 2/3 OF FA INZ021-028>031-035>049-051>057 CS
INZ021-028>031-035>049-051>057-060>065-067>072-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST WED JUL 9 2003 ...FLOOD WATCH TODAY THROUGH THURSDAY FOR THE NORTHERN TWO THIRDS OF CENTRAL INDIANA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...THESE STORMS WILL PRODUCE HEAVY RAIN WHICH MAY LEAD TO ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS. THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THURSDAY EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT FLOODING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
INZ028-035>037-039-040-043>049-051>057-060>065-067>072-090915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 400 AM EST WED JUL 9 2003 SEVERE THUNDERSTORM WATCH #692 THAT WAS IN EFFECT FOR MUCH OF CENTRAL INDIANA HAS BEEN ALLOWED TO EXPIRE.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373567, 5373568, 5373882.